Having Rage, Compulsive Repetition,& Other Symptoms
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Having Rage, Compulsive Repetition,& Other Symptoms


I'm a 68 year old fairly high functioning woman. I've been diagnosed with
bipolar II. I'm taking trileptel and lemectal which are very helpful.  Lately I've
been having what I think may be psychotic symptoms.  That is, rage, compulsive
repetition, making terrible sounds, talking to myself out loud, and fear of
hospitalization.  They only come out when I'm alone which is a lot of the time, and
I can control them, sometimes with some effort, in public. I am not suicidal, nor do
I wish to harm anyone. 

I've read that bipolar disorder has a psychotic core, and am really afraid that this
is it.

My meds are prescribed by a psychiatrist and are monitored, but I'm afraid to tell
her about it.

Can you offer any general information, or direct me to a web site that might be useful?
 

Dear Ms. J' -- 
Technically if your diagnosis is correct, Bipolar II, then you are supposed to have the version of bipolar disorder that does not include having psychosis. However, these diagnoses are easy to get wrong: there really isn't very much difference between Bipolar I (which can include psychotic symptoms) and Bipolar II, so perhaps you do indeed have Bipolar I and it was just never really noticed before, or the psychosis was never very prominent before. Then, we'd conclude that the Trileptal and Lamictal are not working well enough to prevent such symptoms and adjust accordingly. And maybe that's is indeed the case; it is certainly common for this kind of thing to happen. 

However, for the particular symptoms you mention, there are two issues regarding Lamictal of which you and your doctor should be aware.  One is uncommon and the other is so rare, I'm only aware of it myself because just tonight I was reading a case report about it in this month's American Journal of Psychiatry! 

The uncommon one: lamotrigine (Lamictal) can sometimes cause people to get worse, rather as though they were taking an antidepressant. I've seen this in my practice and discussed it several times with other psychiatrists who use a lot of Lamictal and have seen the same thing themselves, though not commonly. But lo there's an article about it in that same Journal issue ("Lamotrigine as a possible mania inducer in bipolar patients" Raskin). This is one of the first articles I've seen in print confirming my own (and my colleagues') hunch. So, you'd have to wonder, with your doctor, whether this might be part of what's going on with you. (of course you should not stop the lamotrigine on your own; you must do this carefully, working closely with your doctor to have a comprehensive plan for how you would evaluate this possible explanation). 

The rare one: ironically, this is described in another letter in this Journal -- on the same page! (159 of January 2006 issue). A 55-year old woman's case is described, in which she develops "Tourette's syndrome" while on Lamictal, though this went away when the medication was carefully tapered off.Seemuller Tourette's Syndrome includes making sounds and talking, involuntarily. These can be controlled, for a while, with some effort. What you describe certainly does not mean you have developed Tourette's, but since there is this overlap in what you describe and the symptoms of Tourette's, it might be worth considering.  The "compulsive repetition" thing might fit there too. However, since this Tourette's - Lamictal connection appears to be extremely rare, this is probably not the right explanation; just one of which your doctor should be aware. I wouldn't have been aware of it myself had I not picked up the Journal right before reading your letter (which also makes the likelihood that Tourette's is the explanation for your symptoms even more unlikely; instead, it's much more likely an artifact of my having read that issue!). 

Just run these ideas by your doctor in the process of deciding where to go from here. In other words, yes, you should definitely tell your doctor what's going on. There are plenty of options to consider, many of them good ones. Good luck with that. 

Dr. Phelps


Published February, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?